Virginia, 2011

Hail and Damaging Winds in Virginia, May 3, 2011

May 3, 2011 · NWS RNK · 4 events in 3 counties and zones

A strong cold front crossed the region in the late afternoon and evening hours of the 3rd with storms erupting across the Virginia piedmont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong cold front crossed the region in the late afternoon and evening hours of the 3rd with storms erupting across the Virginia piedmont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 3, 5:15 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, May 3, 5:15 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT TUE MAY 3 2011

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE VERY SLOWLY THROUGH THE AREA TONIGHT
AS LOW PRESSURE DEVELOPS ALONG THE FRONT OVER THE SOUTHERN
APPALACHIANS THIS EVENING AND MOVES NORTHEAST OVERNIGHT. MUCH COOLER
HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT ON WEDNESDAY AND
THURSDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 600 PM...SFC FRONT EXTENDED FROM THE VA HIGHLANDS VCNTY OF
COVINGTON...TO NEAR PULASKI...THEN INTO NW NC VIA GALAX
VA...BOONE NC LINE. BKN LINE OF SHRA/TSRA WAS ALONG THIS BOUNDARY
WITH A FAIRLY LARGE AREA OF LIGHT TO MODERATE RAIN EXTENDING
WESTWARD BEHIND THE FRONT INTO FAR WESTERN KY AND ERN TN/KY. THE
FRONT WILL CONTINUE TO MOVE SLOWLY EAST THIS EVENING...AND WILL
BE VERY NOTICIABLE WHEN IT COMES THROUGH. THE TEMP DROPPED 15
DEGREES IN LESS THAN AN HOUR AT BOTH LWB/BLF WHEN IT PASSED
THROUGH SE WV BETWEEN 4-5 PM.

LOOKING AT WATER VAPOR...AN UPPER LEVEL SHORTWAVE IS DIGGING SEWD
ACROSS MO INTO THE TROUGH AXIS. THE UPPER FLOW IS CURRENTLY
PARALLEL TO THE FRONT...BUT IF SFC WAVE DEVELOPS ALONG THE
FRONT...EXPECT MORE BACKING OF THE WIND AND AN INCREASE IN SURFACE
MOISTURE CONVERGENCE ALONG THE FRONT. THIS INCREASE IN SURFACE
MOISTURE CONVERGENCE WOULD ENHANCE THE SHRA/TSRA ACTIVITY AS IT
MOVES EAST OF THE BLUE RIDGE. AS SUCH...CANNOT RULE OUT THE
POTENTIAL FOR SEVERE WEATHER THIS EVENING OR UNTIL THE FRONT
EXITS THE CWA.

WILL CONTINUE TO ENTERTAIN TSTMS IN THE FCST ALONG AND AHEAD OF
THE FRONT...THEN TRANSISTION MORE TOWARDS PLAIN OL SHOWERS OR
LIGHT TO MODERATE RAINS BEHIND THE FRONT. DEPENDING ON HOW FAST
THE FRONT MOVES ACROSS THE CWA...COULD SEE UPWARDS OF 1.00 TO
1.25 INCHES OF RAIN OVERNIGHT. HOWEVER...UNLESS A TSTM COMPLEX
DEVELOPS RAINFALL AMOUNTS SHOULD NOT BE EXCESSIVE...GENERALLY A
HALF TO THREE QUARTERS OF AN INCH ON THE AVERAGE.  THIS SHOULD
NOT CAUSE ANY FLOOD PROBLEMS. WILL HAVE TO BE WATCHED IF A TSTM
COMPLEX DOES DEVELOP WITH THE EXPECTED SLOW MOVEMENT OF THE FRONT.
COLD AIR SLAMS INTO INTO THE MTNS BEHIND THE FRONT...BUT THE
COLDEST AIR LAGS ENOUGH THAT TEMPS ARE NOT EXPECTED TO DROP BELOW
FREEZING BEFORE DAYBREAK WED. IN FACT...LATEST MODEL RUNS ARE A
LITTLE WARMER THAN PREVIOUS.

WED...ONCE THE FRONT MOVES FAR ENOUGH EAST FOR RAIN BEHIND IT TO
CLEAR THE FORECAST AREA- PROBABLY MID MORNING IN THE
PIEDMONT...THERE WILL LIKELY BE A FEW BREAKS OF SUN THAT WILL NOT
LAST LONG AS THE UPPER TROUGH AXIS AND COLD POOL...ALONG WITH A VORT
MAX/SHORT WAVE ENERGY...MOVES ACROSS THE FORECAST AREA BETWEEN 200
PM AND 800 PM. AGAIN...I TRENDED TOWARD THE NAM SOLUTION...WHICH
SPREAD SHOWERS ACROSS MUCH OF THE FCST AREA. I HAVE CHC POPS IN THE
AFT FOR MOST AREAS...WITH HIGH CHC IN THE MTNS. CONSIDERED LIKELY
POPS IN THE MTNS...BUT THOUGHT WE COULD WAIT TO GET A BETTER IDEA
WHERE THE VORT MAX MOVES. TEMPERATURES WILL BE QUITE COOL WED...WITH
HIGHS ONLY IN THE LOWER TO MID 50S MTNS...AND UPPER 40S HIGH
ELEVATIONS...AND HIGHS IN THE LOWER TO MID 60S FOOTHILLS AND
PIEDMONT. THESE HIGHS WILL BE 10 TO 15 DEGREES BELOW NORMAL.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
ANY LEFT-OVER SHOWERS FROM THURSDAY AFTERNOON UPPER LEVEL TROUGH
WILL WANE DURING THE EVENING. HIGH PRESSURE WILL THEN MOVE OVER THE
REGION WEDNESDAY NIGHT. CHILLY TEMPERATURES WEDNESDAY NIGHT AND
THURSDAY MORNING WITH FROST POTENTIAL GREATEST ACROSS THE MOUNTAINS
AND INTO THE SOUTHERN SHENANDOAH VALLEY. MORNING LOWS TO DIP INTO
THE 30S WITH NEAR 40F AT ROANOKE SOUTH INTO SOUTHSIDE VA.

WIDESPREAD FROST AND POSSIBLY A HARD FREEZE ACROSS THE MOUNTAINS AND
INTO THE SOUTHERN SHENANDOAH VALLEY FOR EARLY THURSDAY MORNING THAT
RNK WILL BE ISSUING A FROST ADVISORY. THE COLDEST AREA WILL BE THE
GREENBRIER VALLEY WHERE TEMPERATURES WILL DROP BELOW FREEZING.
THEREFORE...WILL HAVE ONE COUNTY IN A FREEZE WATCH...GREENBRIER.
ANYONE WITH SENSITIVE VEGETATION SHOULD BEGIN PREPARING FOR A LATE
SPRING FROST/FREEZE.

ABUNDANT SUNSHINE WILL BRING THURSDAY AFTERNOON HIGHS INTO THE 60S.
THESE TEMPERATURES ARE 10-15F BELOW NORMAL. TEMPERATURES WILL
MODERATE THURSDAY NIGHT AND FRIDAY BUT WILL REMAIN BELOW NORMAL. THE
CHANCE FOR RAIN IS LOW FOR THE AREA AS A WEAK FRONT TRACK ACROSS THE
OHIO VALLEY. CHANCES FOR RAIN FRIDAY AFTERNOON WILL BE BEST ACROSS
THE GREENBRIER VALLEY AND ALLEGHANY HIGHLANDS...WHO WILL BE CLOSER
TO THE FRONT. FOR THE REST OF THE AREA...SHOWER CHANCES INCREASE
LATE IN THE AFTERNOON AND EVENING...MAINLY DUE TO DIURNAL HEATING.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
HIGH PRESSURE TRACKS ACROSS THE REGION SATURDAY THEN OFF THE
SOUTHEAST COAST SATURDAY NIGHT. THE CHANCE FOR SHOWERS ARE POSSIBLE
SUNDAY...MONDAY...AND TUESDAY WITH FRONTS/SHORT WAVES MOVING ACROSS
THE OHIO VALLEY. MODELS ARE HAVING A DIFFICULT TIME WITH CONSISTENCY
WITH EACH WEATHER SYSTEM. FOR NOW...WILL KEEP POPS AT A CHANCE WITH
TIMING DURING PEAK HEATING. CLOUDS AND RAIN WILL KEEP AFTERNOON
TEMPERATURES SEASONAL WHILE OVERNIGHTS ARE MUGGY AND ABOVE NORMAL.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
SURFACE FRONT WILL MOVE FROM WEST TO EAST ACROSS THE CWA THIS
EVENING. THE FRONT PASSED THROUGH BLF/LWB AROUND 20 UTC...AND
SHOULD REACH ROA AROUND 00 UTC...THEN TO NEAR LYH/DAN BY 02
UTC. ALONG AND AHEAD OF THE FRONT EXPECTED A BKN LINE OF SHRA/TSRA
WITH POTENTIAL FOR STRONG WIND GUSTS. INDIVIDUAL STORM CELLS ARE
MOVED NNE ALONG THE LINE AT ABOUT 40 KTS. THE ACTUAL SURFACE FRONT
IS MOVING EAST AT ABOUT 15-20 KTS. AHEAD OF THE FRONT CONDITIONS
WILL REMAIN VFR...BUT THEN DETERIORATE RAPIDLY WITH THE PASSAGE OF
SHRA/TSRA THAT WILL BE ASSOCIATED WITH THE FRONT. MVFR CONDITIONS
WITH CIGS OF 1-2KFT CAN BE EXPECTED AFTER THE FRONTAL PASSAGE.
WINDS WILL ALSO SHIFT FROM SOUTH TO WEST NORTH WEST WITH THE
FRONTAL PASSAGE AND SURFACE WIND GUSTS MAY APPROACH 30 KTS.

MODELS SHOW AMPLE LOW LEVEL MOISTURE BEHIND THE FRONT INTO THE DAY
WEDNESDAY...ESPECIALLY IN THE MOUNTAINS. CEILINGS SHOULD LOWER AT
BLF AND LWB TONIGHT...WITH HIGH CONFIDENCE OF IFR CONDITIONS BY
WEDNESDAY MORNING DUE TO CIGS UNDER 1KF. CONDITIONS WILL GRADUALLY
IMPROVE DURING THE DAY...BUT STILL CONFIDENT CLOUDS WITH POTENTIAL
FOR MVFR CIGS WILL PERSIST FOR MUCH OF THE DAY. EAST OF THE
MTNS...NORTHWEST DOWNSLOPE FLOW SHOULD LEAD TO IMPROVING FLIGHT
CONDTIONS WITH INCREASING CLOUD BASES. WINDS WILL BE A BIT GUSTY
VCNTY OF THE MTNS THE ENTIRE DAY.

ARRIVAL OF SURFACE HIGH PRESSURE SHOULD SUPPORT RETURN TO VFR
WEATHER AT ALL TAF SITES FOR THURSDAY AND FRIDAY. THE NEXT CHANCE
OF SHOWERS AND THUNDERSTORMS WILL BE ON SATURDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FROST ADVISORY FROM 2 AM TO 9 AM EDT THURSDAY FOR VAZ010>020-
     024.
NC...FROST ADVISORY FROM 2 AM TO 9 AM EDT THURSDAY FOR NCZ001-002-
     018.
WV...FROST ADVISORY FROM 2 AM TO 9 AM EDT THURSDAY FOR WVZ043-044.
     FREEZE WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
     MORNING FOR WVZ045.

&&

SYNOPSIS...JJ
NEAR TERM...JJ/PM
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AMS/PM
Hazardous weather outlook, May 3, 3:01 PM EST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 PM EDT TUE MAY 3 2011

WVZ045-042015-
GREENBRIER-
401 PM EDT TUE MAY 3 2011

...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A POTENTIAL FOR STRONG STORMS THIS EVENING. A FEW OF
THESE STORMS MAY BECOME SEVERE WITH PRIMARY THREAT BEING DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001-002-018-VAZ010>020-024-WVZ043-044-042015-
ASHE-ALLEGHANY NC-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROCKBRIDGE-SUMMERS-
MONROE-
401 PM EDT TUE MAY 3 2011

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A POTENTIAL FOR STRONG STORMS THIS EVENING. A FEW OF
THESE STORMS MAY BECOME SEVERE WITH PRIMARY THREAT BEING DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FROST ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ003>006-019-020-VAZ007-009-022-023-032>035-043>047-058-059-WVZ042-
042015-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-TAZEWELL-SMYTH-ROANOKE-
BOTETOURT-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-
401 PM EDT TUE MAY 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A POTENTIAL FOR STRONG STORMS THIS EVENING. A FEW OF
THESE STORMS MAY BECOME SEVERE WITH PRIMARY THREAT BEING DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

RCS

In the hours before

Special weather statement, May 3, 6:34 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
734 PM EDT TUE MAY 3 2011

NCZ002-003-019-040000-
ALLEGHANY NC-SURRY NC-WILKES NC-
734 PM EDT TUE MAY 3 2011

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...SURRY AND WILKES
COUNTIES...

AT 730 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER TRAPHILL...
MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR MOUNTAIN PARK AROUND 745 PM.

LAT...LON 3652 8079 3636 8071 3626 8112 3639 8115

DS
Special weather statement, May 3, 6:54 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
754 PM EDT TUE MAY 3 2011

VAZ022-023-033-034-040030-
BEDFORD VA-BOTETOURT VA-FRANKLIN VA-ROANOKE VA-
754 PM EDT TUE MAY 3 2011

...STRONG THUNDERSTORMS WILL AFFECT BEDFORD AND FRANKLIN COUNTIES...

AT 748 PM EDT...STRONG THUNDERSTORMS WERE ALONG THE BLUE RIDGE
PARKWAY FROM THE PEAKS OF OTTER TO NEAR FERRUM VIRGINIA.
THEY WERE MOVING EAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL PASS THROUGH CHAMBLISSBURG AND ROCKY MOUNT BETWEEN
8:00 AND 8:30 PM...AND THROUGH BEDFORD...HUDDLESTON...AND ACROSS
SMITH MOUNTAIN LAKE BETWEEN 8:30 AND 9:00 PM. BOATERS ON SMITH
MOUNTAIN LAKE SHOULD BE PREPARED FOR WIND GUSTS NEAR 50 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3751 7932 3702 7960 3693 8004 3752 7982

PEM
Special weather statement, May 3, 6:58 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
758 PM EDT TUE MAY 3 2011

NCZ003-004-VAZ032-040030-
PATRICK VA-STOKES NC-SURRY NC-
758 PM EDT TUE MAY 3 2011

...A STRONG THUNDERSTORM WILL AFFECT PATRICK...STOKES AND SURRY
COUNTIES...

AT 753 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BOTTOM...
MOVING EAST AT 45 MPH.

WIND GUSTS TO 40 MPH AND HEAVY RAIN ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR WOODVILLE AROUND 815 PM AND STUART AROUND 830
PM.

LAT...LON 3654 8086 3657 8075 3656 8062 3659 8061
      3660 8063 3660 8062 3670 8023 3650 8017
      3639 8081

DS
Local storm report, May 3, 7:08 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
808 PM EDT TUE MAY 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             LAUREL SPGS             36.42N 81.27W
05/03/2011  E0.75 INCH       ASHE               NC   PUBLIC

&&

16
Local storm report, May 3, 7:10 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
810 PM EDT TUE MAY 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             LEVEL CROSS             36.35N 80.63W
05/03/2011  E0.50 INCH       SURRY              NC   PUBLIC

&&

11
Special weather statement, May 3, 7:33 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
833 PM EDT TUE MAY 3 2011

NCZ004-005-VAZ032>035-043>047-040100-
AMHERST VA-APPOMATTOX VA-BEDFORD VA-BUCKINGHAM VA-CAMPBELL VA-
FRANKLIN VA-HENRY VA-PATRICK VA-PITTSYLVANIA VA-ROCKINGHAM NC-
STOKES NC-
833 PM EDT TUE MAY 3 2011

...STRONG THUNDERSTORMS WILL AFFECT AMHERST...APPOMATTOX...BEDFORD...
BUCKINGHAM...CAMPBELL...FRANKLIN...HENRY...PATRICK...PITTSYLVANIA...
ROCKINGHAM AND STOKES COUNTIES...

AT 830 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
SOUTH OF FORKS OF BUFFALO TO 5 MILES WEST OF SANDY RIDGE...MOVING
EAST AT 60 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. IF ON OR NEAR
SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. SUDDEN WIND GUSTS MAY BE STRONG ENOUGH TO CAPSIZE
YOUR VESSEL.

THESE STORMS WILL BE NEAR NEW GLASGOW AROUND 845 PM AND WINGINA
AROUND 900 PM.

LAT...LON 3706 7908 3706 7909 3703 7910 3653 7952
      3647 8036 3761 7935 3768 7897 3756 7890
      3754 7883 3764 7882 3764 7872 3767 7872
      3770 7869 3769 7865 3771 7866 3774 7865
      3777 7846

DS

The radar

The Roanoke radar (KFCX), 101 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
May 3, 7:40 PM EST to 7:45 PM EST
Where
Campbell County, 2.71 mi NNW of Lynchburg Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
37.367, -79.215

Thunderstorm winds caused damage to numerous trees. Falling branches damaged a car and a fence in the Richland Hills area off Timberlake Road.

Hail, Pittsylvania

When
May 3, 8:00 PM EST to 8:05 PM EST
Where
Pittsylvania County, 1 mi ENE of Ringgold
Measured
1 in hail
Reported by
Public
Coordinates
36.605, -79.283

Thunderstorm Wind, Henry

When
May 3, 8:02 PM EST
Where
Henry County, Ridgeway
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.580, -79.870

A tree was blown down near Ridgeway.

Thunderstorm Wind, Henry

When
May 3, 8:02 PM EST
Where
Henry County, Martinsville City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Insurance Company
Coordinates
36.680, -79.870

A tree was blown down onto a powerline.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315111, 303123, 303125, 303126.